Pregabalin Toxicity in Kidney Failure: A Medication Error With Neurological Consequences

Read full text
Authors: Adam Selway, Shea Roffey, Anthony F Brown, Maddison Taylor, Peter Del Mar
Cited by: 1
References: 8

Abstract

We present a case of pregabalin toxicity in a 50-year-old dialysis-dependent female, who presented with a one-day history of progressive weakness, lethargy, and gait disturbance. They were successfully treated with haemodialysis. The case is notable for the atypical toxidrome seen in kidney failure, which occurred after a community pharmacy error led to a single twelvefold-increased dose. It also demonstrates the role of the emergency department pharmacist, who was crucial in identifying the medication error. The report emphasises the importance of careful medication reconciliation, especially in patients with kidney failure. It also highlights the importance of considering gabapentinoid toxicity in any patient who presents with new, unexplained neurological symptoms.

Fields of Study & Subjects

Poisoning and overdose treatments Pharmacovigilance and Adverse Drug Reactions Pharmacological Effects and Toxicity Studies

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e100611–e100611
Publication date
2 January 2026
Language
EN